Monday , October 23 2017
Home / Resources / Articles / Issue 111 Item 14 ACC, AHA, NHLBI Clinical Advisory Confirms Safety, Effectivene

Issue 111 Item 14 ACC, AHA, NHLBI Clinical Advisory Confirms Safety, Effectivene

Joint Advisory Reassures Physicians, Patients About Drugs’ Importance in Lowering Cholesterol June 2002 (Newstream) — — The cholesterol-lowering drugs known as statins are both safe and effective and physicians should continue to use them, according to a six-page joint clinical physician advisory released today by the American College of Cardiology (ACC), American Heart Association (AHA), and the National Heart, Lung, and Blood Institute (NHLBI). The clinical advisory reinforces previously published clinical guidelines (ACC/AHA) and is a follow-up to the media advisory issued by the ACC and AHA last August in the wake of the voluntary withdrawal of the statin Baycol (cerivastatin) because of reported deaths and serious muscle damage among a very small portion of patients taking the drug.

Following the Baycol withdrawal, some patients taking a statin voiced concern about the drugs’ safety and some even stopped taking the medication. In this joint clinical advisory, the ACC, AHA, and NHLBI stress that the five statins still on the market are safe and effective for the majority of patients, and that, along with lifestyle changes such as a heart healthy diet and regular exercise, serve as critically important weapons in the arsenal for fighting heart disease.

"The bottom line is that when statins are given properly and monitored appropriately, they can do a tremendous amount to reduce cardiac risk in our patients," said Richard C. Pasternak, MD, of the ACC , who chaired the committee that developed the advisory. This conclusion, Dr. Pasternak added, is buttressed by many clinical studies-including the soon-to-be published 20,000-patient Heart Protection Study-that have confirmed statins’ safety and efficacy in lowering cholesterol levels and reducing the risk of heart disease.

While physicians can never let down their guard about the side effects of any drug, Dr. Pasternak emphasized, "There is an enormous difference between the Baycol experience and other statins," he said. Although approximately 1 out of 1,000 patients experience some degree of muscle discomfort, the rate of fatal muscle damage, known as rhabdomyolysis, has been extremely rare with the other statins, less than 1 in a million. This side effect with Baycol, while still rare, was 16 – 80 times more frequent than with the other statins.

"We have many years of clinical experience with the other statins in practice, including tens of thousands of patients who have been entered into carefully run and monitored trials," said Dr. Pasternak. "The degree of problems seen with Baycol has not been seen with the other statins."

The advisory outlines specific characteristics that may predispose some patients taking a statin to muscle pain and weakness, or myopathy, and stresses that these patients should be monitored more carefully. The advisory also advises physicians to strongly encourage their patients to report unintended side effects such as muscle soreness or weakness or brown urine.

The advisory will be most helpful, said AHA Chief Science Officer and writing committee member Sidney Smith, MD, in helping physicians identify and effectively monitor patients most likely to be at risk for muscle problems, particularly rhabdomyolysis. Patients with predisposing risk factors for statin myopathy, the advisory notes, include those who:

Are of extreme old age especially more than 80 years;

Have a small body frame and frailty;

Have multisystem disease, such as chronic renal insufficiency; or

Are taking other drugs with which statins might interact.

"Statins and other cholesterol-lowering drugs are meant to be an adjunct to lifestyle changes such as diet and exercise, both of which are important components in efforts to reduce cholesterol and heart disease risk," said Dr. Smith. "Patients on any statin who have experienced side effects such as muscle aches should alert their physician. If they develop dark urine they should stop taking the drug and immediately consult their physician."

The complete clinical advisory is available on the ACC Web site at www.acc.org/clinical /alerts/statinsjune02.htm, the NHLBI Web site at www.nhlbi.nih.gov/guidelines/cholesterol

The advisory will be published in the August 7, 2002 issue of the Journal of the American College of Cardiology and August 20, 2002 issue of Circulation: Journal of the American Heart Association.